Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 149, NWS Nashville, TN

August 20, 20146 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2014, 5:08 PM CDT for 6 counties in Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 5:08 PM CDT (22:08 UTC)
Expired
Aug 20, 2014, 5:45 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 11 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:13 PM CDTTSTM WND DMG1 Nnw Greenbrier, TNA TREE WAS REPORTED DOWN DOING MINOR DAMAGE TO A CAR ON CHURCH STREET IN GREENBRIER.
Aug 20, 5:13 PM CDTTSTM WND DMG1 Nnw Greenbrier, TNA TREE WAS REPORTED DOWN ON CHURCH STREET DOING MINOR DAMAGE TO A CAR ON CHURCH STREET IN GREENBRIER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS54 KOHX 202208
SVROHX
TNC021-037-147-165-169-189-202245-
/O.NEW.KOHX.SV.W.0149.140820T2208Z-140820T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
508 PM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  NORTHERN WILSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  NORTHERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF THUNDERSTORMS...SOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE SEVERE STORMS EXTENDED FROM RIDGETOP TO
  LEBANON...AND WERE MOVING EAST SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DICKERSON CHAPEL RECREATION AREA AND TUCKERS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS LINE OF SEVERE
THUNDERSTORMS...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER
ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3630 8612 3610 8620 3633 8702 3653 8692
TIME...MOT...LOC 2207Z 293DEG 78KT 3631 8652 3613 8608

$$

FORECASTER:
19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:17 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 20, 3:17 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CDT WED AUG 20 2014

.DISCUSSION...
MOIST...STEAMY AND UNSTABLE AIRMASS IN PLACE THIS AFTERNOON.
DEWPOINTS ARE WELL INTO THE 70S AND THIS HAS TRANSLATED INTO SOME
RATHER IMPRESSIVE SFC CAPE VALUES IN EXCESS OF 4000 J/KG ACCORDING
TO LAPS DATA. UPPER RIDGING IS BEGINNING TO BUILD SO THE AFTERNOON
AND EVENING STRONG AND SEVERE CONVECTION WILL BE GENERALLY
SCATTERED IN NATURE. IN ADDITION TO 50-60 MPH WIND GUST
POTENTIAL...SOME QUARTER SIZE HAIL WILL ALSO BE POSSIBLE AS THE
STORMS ARE RATHER TALL IN NATURE. THIS HAS ALL PROMPTED A SEVERE
TSTM WATCH WHICH IS IN EFFECT FOR GENERALLY THE EASTERN HALF OF
THE MID STATE UNTIL 10 PM CDT THIS EVENING.

ACTIVITY WILL CALM DOWN SOME BY LATE THIS EVENING BUT WILL STILL
CARRY A LOW POP ACROSS THE PLATEAU FOR AFTER MIDNIGHT. STORMS ARE
SLOW MOVERS AS THE RIDGING INFLUENCE IS BEGINNING TO TAKE SHAPE.

OTW...THE MAIN STORY FOR THE NEXT 7 DAYS WILL BE THE HEAT. WITH
THE UPPER RIDGING BUILDING IN AND HOLDING INTO NEXT WEEK...HIGH
TEMPS IN THE 90S WILL BE COMMONPLACE. THE WARMEST DAYS LOOK TO BE
SAT- MON WITH UPPER 90S HEAT EXPECTED FOR MANY AREAS. GFS MODEL
LOOKS TO BE A BIT TOO LOW WITH THE DEWPOINTS OVER THE NEXT FEW
DAYS. WILL THEREFORE LEAN TOWARD THE MET. HEAT ADVISORY CRITERIA
MAY BE REACHED THIS WEEKEND. FOR NOW THOUGH...DEWPOINTS ARE
EXPECTED TO BE LOW ENOUGH ON THU AND FRI SO AS TO KEEP HI VALUES
BELOW THE ADVISORY THRESHOLD. OVERNIGHT LOWS IN THE LOW TO MID 70S
WILL PERSIST THROUGHOUT THE FCST.

AFTER TONIGHT...POPS WILL ONLY BE INCLUDED ACROSS THE PLATEAU AND
WILL BE LOW. ON SATURDAY HOWEVER...A BRIEF WINDOW OF ADDITIONAL
MOISTURE MAY ATTEMPT TO UNDERCUT THE RIDGE. THUS...A SLIGHT POPS
WILL BE INCLUDED. OTHERWISE...FCST IS MAINLY FOR HOT AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  95  75  96 /  40  05  05  10
CLARKSVILLE    72  95  73  96 /  20  05  05  10
CROSSVILLE     68  90  69  90 /  70  20  10  10
COLUMBIA       73  95  74  97 /  20   0  05  10
LAWRENCEBURG   71  95  72  97 /  20   0  05  10
WAVERLY        72  95  73  97 /  20  05  05  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED AUG 20 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING HOT TEMPERATURES
AND HIGH HUMIDITY LEVELS TO MIDDLE TENNESSEE FROM THURSDAY
THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES WILL TOP OUT IN THE
100-105 RANGE EACH AFTERNOON.

55

In the hours before

Local storm report, Aug 20, 4:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
430 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     CLARKSVILLE             36.56N  87.35W
08/20/2014  M71 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE ASOS REPORTED 71 MPH WIND GUST.

&&

EVENT NUMBER OHX1400539

10
Local storm report, Aug 20, 4:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
439 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     CLARKSVILLE             36.56N  87.35W
08/20/2014  M75 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE ASOS MEASURED 75 MPH WIND GUST.

&&

EVENT NUMBER OHX1400540

10
Local storm report, Aug 20, 4:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
448 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
08/20/2014                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN ACROSS THE NORTHERN
            PORTIONS OF THE COUNTY.

&&

EVENT NUMBER OHX1400541

21
Local storm report, Aug 20, 4:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 NE SMYRNA             36.00N  86.49W
08/20/2014                   RUTHERFORD         TN   FIRE DEPT/RESCUE

            A MOBILE HOME ROOF WAS BLOWN OFF AT WEAKLY LN ALONG
            WITH MULTIPLE TREES AND POWER LINES DOWN IN THE AREA.

&&

EVENT NUMBER OHX1400542

10
Local storm report, Aug 20, 4:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
459 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     MURFREESBORO            35.85N  86.39W
08/20/2014                   RUTHERFORD         TN   FIRE DEPT/RESCUE

            MULTIPLE TREES REPORTED DOWN ACROSS RUTHERFORD COUNTY.

&&

EVENT NUMBER OHX1400543

10
Local storm report, Aug 20, 5:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     6 E LEBANON             36.21N  86.21W
08/20/2014                   WILSON             TN   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES REPORTED DOWN ALONG
            TROUSDALE FERRY RD BETWEEN LEBANON AND TUCKERS
            CROSSROADS.

0149 PM     TSTM WND DMG     6 S MOUNT JULIET        36.12N  86.52W
08/20/2014                   WILSON             TN   EMERGENCY MNGR

            STRUCTURE DAMAGE TO A HOUSE DUE TO A FALLEN TREE
            REPORTED IN SOUTHERN MOUNT JULIET.

0150 PM     TSTM WND DMG     MOUNT JULIET            36.21N  86.52W
08/20/2014                   WILSON             TN   NWS EMPLOYEE

            A FEW TREES AND POWERLINES DOWN

0154 PM     HAIL             4 SW HARTSVILLE         36.35N  86.21W
08/20/2014  E1.00 INCH       TROUSDALE          TN   TRAINED SPOTTER

0219 PM     TSTM WND GST     ALEXANDRIA              36.08N  86.03W
08/20/2014  E60 MPH          DE KALB            TN   TRAINED SPOTTER

0220 PM     TSTM WND DMG     ALEXANDRIA              36.08N  86.03W
08/20/2014                   DE KALB            TN   COUNTY OFFICIAL

            EXTENSIVE DAMAGE IN THE ALEXANDRIA AREA AND ACROSS DE
            KALB COUNTY. ROOF DAMAGE TO STRUCTURES ON E. MAIN ST. IN
            ALEXANDRIA AND AT THE DE KALB COUNTY FAIRGROUNDS...AND
            NUMEROUS TREES DOWN ACROSS THE COUNTY.

0247 PM     TSTM WND GST     10 W SPARTA             35.93N  85.65W
08/20/2014  E60 MPH          WHITE              TN   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED WINDS IN EXCESS OF 60 MPH
            ON BLUE SPRINGS RD.

0257 PM     TSTM WND DMG     SPARTA                  35.93N  85.47W
08/20/2014                   WHITE              TN   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS MULITIPLE TREES DOWN
            COUNTYWIDE.

0312 PM     TSTM WND GST     6 SW LEBANON            36.15N  86.40W
08/20/2014  E58 MPH          WILSON             TN   EMERGENCY MNGR

            WEMA REPORTED ESTIMATED WINDS AT OR GREATER THAN 58 MPH
            AT 840 BETWEEN CENTRAL PIKE AND STEWARTS FERRY PIKE.

0400 PM     TSTM WND DMG     2 NE SMYRNA             36.00N  86.49W
08/20/2014                   RUTHERFORD         TN   FIRE DEPT/RESCUE

            A MOBILE HOME ROOF WAS BLOWN OFF AT WEAKLY LN ALONG
            WITH MULTIPLE TREES AND POWER LINES DOWN IN THE AREA.

0400 PM     TSTM WND DMG     MURFREESBORO            35.85N  86.39W
08/20/2014                   RUTHERFORD         TN   FIRE DEPT/RESCUE

            MULTIPLE TREES REPORTED DOWN ACROSS RUTHERFORD COUNTY.

0426 PM     TSTM WND GST     CLARKSVILLE             36.56N  87.35W
08/20/2014  M71 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE ASOS REPORTED 71 MPH WIND GUST.

0432 PM     TSTM WND GST     CLARKSVILLE             36.56N  87.35W
08/20/2014  M75 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE ASOS MEASURED 75 MPH WIND GUST.

0440 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
08/20/2014                   MONTGOMERY         TN   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN ACROSS THE NORTHERN
            PORTIONS OF THE COUNTY.

&&

EVENT NUMBER OHX1400537 OHX1400538 OHX1400532 OHX1400530 OHX1400531
OHX1400533 OHX1400535 OHX1400536 OHX1400534 OHX1400542 OHX1400543
OHX1400539 OHX1400540 OHX1400541

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:25 PM CDTSpecial Weather StatementOHXTrousdale35 min
Aug 20, 1:31 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 20, 1:42 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson33 min
Aug 20, 1:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson44 min
Aug 20, 1:58 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson47 min
Aug 20, 2:11 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson34 min
Aug 20, 2:14 PM CDTSpecial Weather StatementOHXTrousdale46 min
Aug 20, 2:37 PM CDTSevere Thunderstorm WarningOHXDeKalb, White23 min
Aug 20, 2:42 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Van Buren, Warren48 min
Aug 20, 2:54 PM CDTFlash Flood WarningOHXSmith, Trousdale, Wilson3 hr
Aug 20, 2:56 PM CDTSpecial Weather StatementOHXSmith34 min
Aug 20, 2:58 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Van Buren, White47 min
Aug 20, 3:06 PM CDTSpecial Weather StatementOHXDavidson39 min
Aug 20, 3:14 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson46 min
Aug 20, 3:34 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson41 min
Aug 20, 3:46 PM CDTFlash Flood WarningOHXWilson3 hr
Aug 20, 3:58 PM CDTSpecial Weather StatementOHXRutherford47 min
Aug 20, 4:02 PM CDTSpecial Weather StatementOHXGrundy43 min
Aug 20, 4:14 PM CDTAreal Flood AdvisoryOHXRutherford3 hr
Aug 20, 4:15 PM CDTSpecial Weather StatementOHXRobertson45 min
Aug 20, 4:20 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner40 min
Aug 20, 4:30 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson45 min
Aug 20, 4:41 PM CDTSevere Thunderstorm WarningOHXSumner34 min
Aug 20, 4:44 PM CDTAreal Flood AdvisoryOHXMontgomery, Robertson, Sumner3 hr
Aug 20, 4:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson21 min
Aug 20, 5:33 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner, Wilson3 hr
Aug 20, 5:40 PM CDTSpecial Weather StatementOHXMontgomery35 min
Aug 20, 5:56 PM CDTSpecial Weather StatementOHXStewart34 min
Aug 20, 6:05 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 20, 6:27 PM CDTSpecial Weather StatementOHXCheatham48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.